Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 9, NWS Albuquerque, NM

July 3, 2008Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 3, 2008, 12:32 PM MDT for Lincoln County, New Mexico. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2008, 12:32 PM MDT (18:32 UTC)
Expired
Jul 3, 2008, 2:30 PM MDT
In force
118 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 69 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2008-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2008-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 031832
FFWABQ
NMC027-032030-
/O.NEW.KABQ.FF.W.0009.080703T1832Z-080703T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1232 PM MDT THU JUL 3 2008

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO

* UNTIL 230 PM MDT

* AT 1231 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM NEAR NOGAL...OR ABOUT 14 MILES EAST OF
  CARRIZOZO. THE STORM PRODUCING FLASH FLOODING WAS NEARLY
  STATIONARY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY ARROYOS AND STREAMBEDS...LOW WATER CROSSINGS...INTERSECTIONS...
AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AND LOW LYING AREAS.

LAT...LON 3373 10583 3369 10537 3337 10541 3341 10584
      3359 10590

$$

SHOEMAKE
2 follow-up statements
000 
WGUS75 KABQ 031934
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
131 PM MDT THU JUL 3 2008

NMC027-032030-
/O.CON.KABQ.FF.W.0009.000000T0000Z-080703T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-
131 PM MDT THU JUL 3 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR CENTRAL
LINCOLN COUNTY...

AT 127 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING 
NEAR NOGAL...OR ABOUT 12 MILES SOUTHEAST OF CARRIZOZO...AS WELL AS 
NEAR CAPITAIN. SEVERAL ROADS NEAR THE CAPITAIN AREA WERE REPORTED AS 
BEING FLOODED. 

LOCATIONS IMPACTED INCLUDE...
  ENCINOSO...CAPITAIN...AND NOGAL

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS. REMAIN ALERT TO FLOODED ROAD
CROSSINGS EVEN HOURS LATER.

LAT...LON 3373 10583 3369 10537 3337 10541 3341 10584
      3359 10590

$$

SHOEMAKE
000 
WGUS75 KABQ 032025
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 PM MDT THU JUL 3 2008

NMC027-032035-
/O.EXP.KABQ.FF.W.0009.000000T0000Z-080703T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-
225 PM MDT THU JUL 3 2008

...FLASH FLOOD WARNING WILL EXPIRE AT 230 PM MDT FOR CENTRAL LINCOLN
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3373 10583 3369 10537 3337 10541 3341 10584
      3359 10590

$$

SHOEMAKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:00 AM MDT, 9 hours 32 minutes earlier.

Area forecast discussion, Jul 3, 3:00 AM MDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT THU JUL 3 2008

.DISCUSSION...
CENTER OF MID LEVEL HIGH PRESSURE SYSTEM IS PROGGED TO MIGRATE
FROM NEAR THE AZ/UT BORDER TODAY TO NEAR CENTRAL OR WESTERN NM
OVER THE WEEKEND...BEFORE DRIFTING BACK TO THE WEST EARLY NEXT
WEEK. IN THE NEAR TERM...STORMS WILL HAVE TO BUILD OFF OF RECYCLED
MOISTURE...AND STEERING FLOW SHOULD GENERALLY SEND THEM TOWARD THE
SOUTHEAST OR SOUTH ACROSS THE NORTH...AND MORE TOWARD THE SOUTH
AND SOUTHWEST IN CENTRAL AND SOUTHERN PORTIONS OF THE FORECAST
AREA. THE AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WILL
CONTINUE TO HAVE THE BEST CHANCE FOR THUNDERSTORMS CAPABLE OF
PRODUCING SIGNIFICANT RAIN FALL. ESPECIALLY IN NORTHEAST AND EAST
CENTRAL AREAS...WHERE A BACK DOOR COOL FRONT ENTERED OVERNIGHT AND
WILL LINGER THROUGH TODAY BEFORE A SURFACE LEE TROUGH SETS UP OVER THE
WEEKEND. MORE BACK DOOR INTRUSIONS ARE PROBABLE IN THE NORTHEAST
EARLY NEXT WEEK AS THE HIGH ALOFT MIGRATES BACK INTO AZ/UT. WITH
THE HIGH OVERHEAD AND A SURFACE LEE TROUGH IN THE EAST...LOOK FOR
HOT WEATHER AREAWIDE THIS WEEKEND.

44

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NORTHEAST
AND EAST CENTRAL PLAINS THIS MORNING BUT WITH MOSTLY VFR CONDITIONS.
PATCHY LOW CLOUDS OVER THESE AREAS MAY CREATE LOCAL IFR CIGS THROUGH
16Z. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN
DEVELOP OFF OF THE HIGHER TERRAIN AND MOVE SOUTHWARD THIS AFTERNOON
AND EVENING WITH OCCASIONAL MVFR CONDITIONS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ

&&

.FIRE WEATHER...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE
NORTHEAST AND EAST CENTRAL PLAINS THIS MORNING. THEN ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BUILD OFF OF
THE HIGHER TERRAIN AND MOVE SOUTH THIS AFTERNOON AND INTO TONIGHT...
WITH A DECREASE IN ACTIVITY AFTER DARK. MODERATE EAST CANYON WINDS
LIKELY EARLY TONIGHT INTO THE RIO GRANDE VALLEY. NO MAJOR SYNOPTIC
CHANGES EXPECTED IN THE SHORT TERM SO SIMILAR SCENARIO FOR DAYTIME
STORMS IS EXPECTED TO CONTINUE ON FRIDAY.

RIDGE ALOFT IS FORECASTED TO MOVE TOWARDS THE FOUR CORNERS THIS
WEEKEND. STARTING SATURDAY WE MAY SEE A DECREASE IN THE MOISTURE
AVAILABLE FOR STORMS ALONG WITH NOCTURNAL HUMIDITY RECOVERIES...
ESPECIALLY FOR THE NORTHWEST CORNER OF THE STATE. A BACK DOOR COLD
FRONT EARLY NEXT WEEK MAY BRING AN INCREASE IN MOISTURE...MAINLY
OVER THE EAST.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  96  60  98  62 /  10  10  10  10
GALLUP..........................  91  53  92  56 /  10  10  10  10
GRANTS..........................  91  55  92  56 /  10  20  10  20
GLENWOOD........................  93  59  93  66 /  20  20  20  20
CHAMA...........................  81  42  83  45 /  30  20  20  10
LOS ALAMOS......................  85  53  86  55 /  20  30  10  20
RED RIVER.......................  74  40  77  40 /  30  30  20  20
TAOS............................  85  49  88  50 /  20  30  10  20
SANTA FE........................  88  57  89  59 /  20  30  10  20
SANTA FE AIRPORT................  90  56  91  58 /  20  30  10  20
ESPANOLA........................  94  55  94  57 /  20  30  10  20
ALBUQUERQUE HEIGHTS.............  92  67  93  68 /  20  20  10  20
ALBUQUERQUE VALLEY..............  93  64  94  64 /  20  20  10  20
ALBUQUERQUE FOOTHILLS...........  90  64  92  64 /  20  30  10  20
ALBUQUERQUE WEST MESA...........  92  65  94  66 /  20  20  10  20
SOCORRO.........................  93  62  93  64 /  10  30  10  20
SANDIA PARK/CEDAR CREST.........  84  52  86  53 /  20  40  10  20
MORIARTY/ESTANCIA...............  87  54  89  55 /  20  30  10  20
CARRIZOZO.......................  90  59  91  61 /  10  20  10  20
RUIDOSO.........................  80  52  82  54 /  20  20  10  10
RATON...........................  85  53  88  53 /  30  30  10  10
LAS VEGAS.......................  82  52  86  53 /  30  30  20  10
ROY.............................  83  59  87  59 /  20  20  10  10
CLAYTON.........................  86  62  93  63 /  20  20  10  10
SANTA ROSA......................  91  60  92  62 /  20  20  10  10
TUCUMCARI.......................  92  66  96  66 /  20  20   5   5
FORT SUMNER.....................  91  65  92  66 /  10  20  10   5
CLOVIS..........................  89  63  92  63 /  10  20   5   5
PORTALES........................  90  64  91  64 /  10  20   5   5
ROSWELL.........................  92  67  95  67 /  10  20   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/40
Hazardous weather outlook, Jul 3, 5:52 AM MDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 AM MDT THU JUL 3 2008

NMZ001>021-026-041200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
552 AM MDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN THE UPPER RIO GRANDE VALLEY...NORTHERN MOUNTAINS...EAST
CENTRAL PLAINS...NORTHEAST HIGHLANDS AND NORTHEAST PLAINS.
STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...BUT AN ISOLATED TORNADO COULD ALSO DEVELOP IN THE
NORTHEAST. MOST OF THE ACTIVITY WILL MOVE TOWARD THE SOUTH AND
SOUTHWEST...AND IT COULD BE ENHANCED BY A BACK DOOR COLD FRONT IN
THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MONDAY AFTERNOON AND NIGHT...THE POTENTIAL EXISTS FOR SEVERE
THUNDERSTORMS TO DEVELOP AS ANOTHER BACK DOOR COLD FRONT ENTERS
THE NORTHEAST HIGHLANDS...NORTHEAST PLAINS AND EAST CENTRAL PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
ALONG AND NORTH OF I-40 FROM THE SANDIA MOUNTAINS EASTWARD TO THE
TEXAS BORDER...AND ALSO IN THE UPPER RIO GRANDE VALLEY.

MONDAY AFTERNOON AND EVENING...SPOTTERS MAY AGAIN NEED TO BE
ACTIVATED EAST OF THE SANGRE DE CRISTO MOUNTAINS AND SANDIA MOUNTAINS TO
THE TEXAS BORDER.

44

In the hours before

Special weather statement, Jul 3, 11:22 AM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1122 AM MDT THU JUL 3 2008

NMZ017-031745-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
1122 AM MDT THU JUL 3 2008

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL LINCOLN COUNTY...

AT 1120 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR CAPITAN. MOVEMENT WAS
SOUTHWEST AT 14 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALTO...ANGUS...BONITO
LAKE...FORT STANTON AND NOGAL.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

SHOEMAKE
Special weather statement, Jul 3, 12:16 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1216 PM MDT THU JUL 3 2008

NMZ011-016-017-031845-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA
VALLEY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
1216 PM MDT THU JUL 3 2008

...LINE OF STRONG THUNDERSTORMS MOVING OVER WESTERN LINCOLN COUNTY
AND EXTREME SOUTHEASTERN SOCORRO COUNTY...

AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 10
MILES NORTHWEST OF CARRIZOZO TO 11 MILES SOUTHWEST OF CARRIZOZO. THE
LINE OF STRONG THUNDERSTORMS WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE OSCURO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

SHOEMAKE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 11:47 AM MDTAreal Flood AdvisoryABQLincoln118 min
Jul 3, 11:58 AM MDTSevere Thunderstorm WarningABQLincoln44 min
Jul 3, 1:18 PM MDTAreal Flood AdvisoryABQMora, Rio Arriba, San Miguel, Santa Fe117 min
Jul 3, 3:11 PM MDTSevere Thunderstorm WarningABQSanta Fe49 min
Jul 3, 5:07 PM MDTAreal Flood AdvisoryABQLos Alamos, Mora, Rio Arriba, Sandoval, San Miguel, Santa Fe113 min

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.